On the Numerical Solution of the Discrete-Time Algebraic Riccati Equation

Thrasyvoulos Pappas, Alan J. Laub, Nils R. Sandell

Research output: Contribution to journalArticlepeer-review

205 Scopus citations


In this paper we shall present two new algorithms for solution of the discrete-rime algebraic Riccati equation. These algorithms are related to Potter's and to Laub's methods, but are based on the solution of a generalized rather than an ordinary eigenvalue problem. The key feature of the new algorithms is that the system transition matrix need not be inverted. Thus, the numerical problems associated with an ill-conditioned transition matrix do not arise and, moreover, the algorithm is directly applicable to problems with a singular transition matrix. Such problems arise commonly in practice when a continuous-time system with time delays is sampled.

Original languageEnglish (US)
Pages (from-to)631-641
Number of pages11
JournalIEEE Transactions on Automatic Control
Issue number4
StatePublished - Aug 1980

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Computer Science Applications
  • Electrical and Electronic Engineering


Dive into the research topics of 'On the Numerical Solution of the Discrete-Time Algebraic Riccati Equation'. Together they form a unique fingerprint.

Cite this